Geometric and Functional Analysis

, Volume 23, Issue 1, pp 1–41 | Cite as

Expansion in SL 2 \({(\mathbb{R})}\) and monotone expanders

  • Jean Bourgain
  • Amir YehudayoffEmail author


This work presents an explicit construction of a family of monotone expanders, which are bi-partite expander graphs whose edge-set is defined by (partial) monotone functions. The family is (roughly) defined by the Möbius action of SL 2 \({\mathbb{R}}\) on the interval [0,1]. A key part of the proof is a product-growth theorem for certain subsets of SL 2 \({\mathbb{R}}\) . This extends recent results on finite/compact groups to the non-compact scenario. No other proof-of-existence for monotone expanders is known.


Cayley Graph Explicit Construction Universal Constant Product Theorem Matrix Group 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bou03.
    Bourgain J.: On the Erdos–Volkmann and Katz–Tao ring conjectures. Geometric and Functional Analysis, 13, 334–365 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  2. Bou09.
    Bourgain J.: Expanders and dimensional expansion. Comptes Rendus Mathematique, 347(7), 357–362 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  3. Bou12.
    J. Bourgain. On the Furstenberg measure and density of states for the Anderson–Bernoulli model at small disorder. Journal d’Analyse Mathématique (2012) (see arXiv:1101.2148, to appear).Google Scholar
  4. Bou12.
    J. Bourgain. Finitely supported measures on SL 2 \({\mathbb{R}}\) which are absolutely continuous at infinity. GAFA Seminar Notes (2012, to appear).Google Scholar
  5. BG07.
    BourgainJ. Gamburd A.: On the spectral gap for finitely-generated subgroups of SU(2). Inventiones Mathematicae, 171(1), 83–121 (2007)CrossRefGoogle Scholar
  6. BG08.
    Bourgain J., Gamburd A.: Uniform expansion bounds for Cayley graphs of SL2(Fp). Annals of Mathematics, 167(2), 625–642 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  7. Bre08.
    E. Breuillard. A strong Tits alternative (2008, preprint).Google Scholar
  8. DN06.
    Dawson C.M., Nielsen M.A..: The Solovay–Kitaev algorithm. Quantum Information and Computation, 6, 81–95 (2006)MathSciNetzbMATHGoogle Scholar
  9. DS08.
    Z. Dvir and A. Shpilka. Towards dimension expanders over finite fields. In: Proceedings of the IEEE 23rd Annual Conference on Computational Complexity (2008), pp. 304–310.Google Scholar
  10. DW10.
    Z. Dvir and A. Wigderson. Monotone expanders: constructions and applications. Theory of Computing, (1)6 (2010), 291–308.Google Scholar
  11. GG79.
    O. Gabber and Z. Galil. Explicit constructions of linear size superconcentrators. In: Proceedings of 20th Annual Symposium on the Foundations of Computer Science (1979), pp. 364–370.Google Scholar
  12. Gow08.
    Gowers W.T.: Quasirandom groups. Combinatorics, Probability and Computing, 17, 363–387 (2008)MathSciNetzbMATHGoogle Scholar
  13. GLW08.
    V. Guruswami, J. Lee, and A. Wigderson. Euclidean sections of \({l_1^N}\) with sublinear randomness and error-correction over the reals. Approx Random (2008), 444–454.Google Scholar
  14. H08.
    H.A. Helfgott. Growth and generation in SL2(Z/pZ). Annals of Mathematics, (2)167 (2008), 601–623.Google Scholar
  15. HLW06.
    Hoory S., Linial N., Wigderson A..: Expander graphs and their applications. Bulletin of the American Mathematical Society, 43, 439–561 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  16. KL10.
    Kaimanovich V.A., Le Prince V..: Matrix random products with singular harmonic measure. Geometriae Dedicata 150(1), 257–279 (2010)MathSciNetCrossRefGoogle Scholar
  17. Kes59.
    Kesten H.: Symmetric random walks on groups. Transactions of the American Mathematical Society, 92, 336–354 (1959)MathSciNetCrossRefzbMATHGoogle Scholar
  18. Kla84.
    Klawe M.M.: Limitations on explicit constructions of expanding graphs. SIAM Journal on Computing, 13(1), 156–166 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  19. LPS88.
    Lubotzky A., Phillips R., Sarnak P.: Ramanujan graphs. Combinatorica, 8(3), 261–277 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  20. LZ08.
    Lubotzky A, Zelmanov Y.: Dimension expanders.. Journal of Algebra, 319(2), 730–738 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  21. RVW02.
    O. Reingold, S. Vadhan, and A. Wigderson. Entropy waves, the zig-zag graph product, and new constant-degree expanders. Annals of Mathematics, (1)155 (2002), 157–187.Google Scholar
  22. SX91.
    Sarnak , Xue X.: Bounds for multiplicities of automorphic representations. Duke Mathematical Journal, 64, 207–227 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  23. SSU01a.
    Simon K., Solomyak B., Urbanski M.: Hausdorff dimension of limit sets for parabolic IFS with overlap. Pacific Journal of Mathematics, 201(2), 441–478 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  24. SSU01b.
    Simon K., Solomyak B., Urbanski M.: Invariant measures for parabolic IFS with overlaps and random continued fractions. Transactions of the American Mathematical Society, (353(12), 5145–5164 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  25. SS96.
    M. Sipser and D.A. Spielman. Expander codes. IEEE Transactions on Information Theory (6, part 1)42 (1996), 1710–1722Google Scholar
  26. Tao08.
    Tao T.: Product set estimates for non-commutative groups. Combinatorica, 28(5), 547–594 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  27. Ung51.
    Ungar P.: A theorem on planar graphs. Journal of the London Mathematical Society, 1(4), 256–262 (1951)CrossRefGoogle Scholar

Copyright information

© Springer Basel 2013

Authors and Affiliations

  1. 1.Institute for Advanced StudyPrincetonUSA
  2. 2.Department of MathematicsTechnion–IITHaifaIsrael

Personalised recommendations